Michigan, 2005

Flood in Michigan, November 25 to 30, 2005

November 25 to 30, 2005 · NWS MQT · 1 event in 1 county or zone

Strong north winds and cold temperatures allowed for sand and ice to build up at the mouth of the Autrain River beginning on the 25th. Slowly rising water levels behind the blockage caused minor flooding of property adjacent to the river with a few basements and crawlspaces also impacted.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong north winds and cold temperatures allowed for sand and ice to build up at the mouth of the Autrain River beginning on the 25th. Slowly rising water levels behind the blockage caused minor flooding of property adjacent to the river with a few basements and crawlspaces also impacted. A backhoe was used on the 30th to clear away the blockage as flood waters receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 25, 4:10 AM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Nov 25, 4:10 AM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
410 AM EST FRI NOV 25 2005

.DISCUSSION...
LAKE EFFECT SNOW SHOWERS WILL CONTINUE FOR AREAS NEAR LAKE
SUPERIOR...THOUGH IR SATELLITE IMAGERY AND SURFACE OBS INDICATE
LITTLE IF ANY ACTIVITY ACROSS THE SOUTH-CENTRAL ZONES. SNOW SHOWERS
ACROSS THE WESTERN CWA WILL DIMINISH BY THIS AFTERNOON AS WINDS BACK
AROUND TO THE WEST IN ADVANCE OF A RIDGE OF HIGH PRES OVER MN THAT
IS PROGGED TO SLIDE OVER THE UPPER GREAT LAKES TONIGHT. WITH RADAR
SHOWING DECENT BANDING ACROSS THE NORTH-CENTRAL PORTIONS HAVE ISSUED
A LAKE EFFECT SNOW ADVISORY FOR MARQUETTE...ALGER AND NORTHERN
SCHOOLCRAFT COUNTIES. AS THE WINDS BACK AROUND THIS MORNING THE SNOW
SHOWERS AND THE HEAVIER BANDS SHOULD SHIFT TO ALGER AND NORTHERN
SCHOOLCRAFT COUNTIES...AND HAVE MADE THE ADVISORY IN EFFECT THROUGH
THIS AFTERNOON.

MODELS HAVE SHIFTED THE TRACK OF WEAK SHORTWAVE MOVING THROUGH THE
EASTERN DAKOTAS AND MN SLIGHTLY SOUTHWARD...WHICH MEANS LESS
FAVORABLE DYNAMICS...WHICH WERE WEAK TO BEGIN WITH...AND A BAGGIER
SURFACE PRES GRADIENT BEFORE RETURN FLOW DEVELOPS. WITH PRESUMABLY
LESS CLOUD COVER AND DECOUPLING POTENTIAL FOR TONIGHT...HAVE LOWERED
TEMPS TO THE SINGLE DIGITS FOR MOST OF THE INTERIOR CWA. HAVE ALSO
TRIMMED BACK THE LAKE EFFECT SNOW SHOWERS FOR THE LAKE MICHIGAN
ZONES AS MOISTURE WILL BE SOMEWHAT LIMITED...THOUGH MORE IMPORTANTLY
THE WEAKER WIND PROFILE WILL HAVE TROUBLE INITIALLY FIGHTING ANY
LAND BREEZE UNTIL SAT AFTERNOON. LAKE SURFACE INSTABILITY IS STILL
PRESENT...THOUGH THE DECREASED TIME FOR LES GENERATION WILL CURTAIL
SIGNIFICANT SNOWFALL AMOUNTS BEFORE THE WARM AIR ADVECTION DECREASES
THE INSTABILITY.

MODELS ALL IN AGREEMENT WITH LOW PRES MOVING INTO THE CENTRAL PLAINS
AND HAVE TRENDED WESTWARD WITH THE TRACK OF THE SURFACE LOW. THIS
MOVES THE WARM SECTOR MORE OVERHEAD UPPER MICHIGAN AND HAVE UPPED
TEMPERATURES AND ADJUSTED MIXED PRECIP ACCORDINGLY IN THE FCST. SOME
CONCERN INITIALLY WITH LIGHT DRIZZLE OR FREEZING DRIZZLE LATE SAT
NIGHT AND EARLY SUN MORNING AS WARM LAYER AT 850MB DEVELOPS WHILE
LOW LEVEL TEMPS ARE AT OR BELOW FREEZING. FCST SOUNDINGS INDICATE
THE LOW LEVELS WILL WARM ABOVE FREEZING...AND WITH ISENTROPIC LIFT
AND WARM AIR ADVECTION KEPT LOW CHANCE POPS UNTIL MON WHEN
DEFORMATION PRECIP ZONE SPREADS INTO THE UPPER GREAT LAKES.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...
 LAKE EFFECT SNOW ADVISORY MIZ005 UNTIL 1 PM EST TODAY.
 LAKE EFFECT SNOW ADVISORY MIZ006-085 UNTIL 7 PM EST TODAY.

&&

LAROSA
Hazardous weather outlook, Nov 25, 5:40 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
540 AM EST FRI NOV 25 2005

MIZ001>007-009>014-084-085-261300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
540 AM EST FRI NOV 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TODAY WITH THE GREATEST
ACCUMULATIONS OVER THE NORTH-CENTRAL PORTIONS OF UPPER
MICHIGAN...WHERE 4 TO 7 INCHES OF SNOWFALL ACCUMULATION IS POSSIBLE
BY THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENTS FOR
ADDITIONAL INFORMATION ON THIS WINTER WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

LAROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alger

When
November 25, 10:00 AM EST to November 30, 10:00 AM EST
Where
Alger forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479662.